Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2004, 9:09 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2004, 9:09 PM EDT (01:09 UTC)
- Expired
- Jul 8, 2004, 9:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 76 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:30 PM EDT | TSTM WND DMG | Shirley, MA | NUMEROUS LARGE TREES DOWN IN THE WALKER ROAD AREA |
| Jul 8, 9:37 PM EDT | TSTM WND DMG | Harvard, MA | A LIVE TREE WAS UPROOTED AND FELL ONTO A MOVING CAR ON WEST MAIN STREET. AMAZINGLY...NO INJURY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 1.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 090109 SVRBOX MAC017-027-090145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 910 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS NORTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS THIS INCLUDES THE CITY OF LOWELL * UNTIL 945 PM EDT * AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SHIRLEY...OR ABOUT 8 MILES EAST OF LEOMINSTER...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOXBOROUGH BY 915 PM EDT LITTLETON BY 920 PM EDT WESTFORD BY 925 PM EDT CHELMSFORD AND CARLISLE BY 930 PM EDT BILLERICA...LOWELL AND DRACUT BY 935 PM EDT TEWKSBURY BY 940 PM EDT LAT...LON 4263 7177 4245 7172 4250 7110 4267 7128 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:44 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 3:44 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 344 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT AND FRIDAY)... CYCLONIC FLOW OVER REGION THROUGH FRIDAY WITH RIBBONS OF VORTICITY AND INSTABILITY ROTATING THROUGH...ESPECIALLY TONIGHT ACROSS THE INTERIOR...THEN AGAIN IN THE MORNING ACROSS THE EAST/SOUTHEAST. DESPITE LOOSING DAY TIME HEATING WITH SETTING SUN... ELEVATED CONVECTION POSSIBLE TONIGHT. EARLY FRIDAY...EASTERN MASS IN FAVORED LEFT FRONT QUAD OF UPPER JET...SO MORNING SHOWERS AND TSTMS POSSIBLE EVEN THOUGH MOS GUIDANCE OFFERING NO CHANCE. SURFACE CONVERGENCE ALSO INCREASES OVER SE MASS BETWEEN 12-18Z. UPPER TROUGH DOES NOT PASS OVER UNTIL AFTERNOON...AFTERWHICH DRYING THROUGH THE LEVELS TAKES PLACE. .LONG TERM (SATURDAY THROUGH THURSDAY)... VERY LITTLE CHANGE IN FCSTS. GENERALLY MINOR TWEAKING. WITH FRONT SOUTH OF THE REGION...SHORT WAVES MOVING ALONG THIS FRONT AND OUT TO SEA SOUTH OF NEW ENGLAND. MODELS HINTING THAT WAVE MAY BE A BIT CLOSER TO THE COAST SUNDAY NIGHT...AND OUT TO SEA MONDAY. AS PREVIOUSLY INDICATED...MODEL IS VASCILATING ON THIS. LAST NIGHT MODEL SUGGESTED A LITTLE SLOWER...THIS RUN SEEMS TO BE BACK TO EARLIER THINKING. LONG RANGE GFS SUGGESTS NEXT LOW MOVING ACROSS NORTHERN NEW ENGLAND ABOUT MID WEEK REACHING THE MARITIMES BY THE END OF THE WEEK. I DID TWEAK SOME TEMPERATURES BASED ON NEW GUIDANCE NUMBERS... WHICH LOOK REASONABLE. && .MARINE... NO HEADLINES IN THE SHORT TERM. WITH HIGH PRESSURE EXPECTED FOR THIS WEEKEND...NO MARINE PROBLEMS ARE EXPECTED THROUGH MONDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE.
Hazardous weather outlook, Jul 8, 6:34 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 634 AM EDT THU JUL 8 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 634 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO THE WEST OF HARTFORD CT...WORCESTER MA AND LAWRENCE MA. THE GREATEST THREAT WILL BE AFTER 4 PM. HAIL IS THE PRIMARY THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON...AS WELL AS FREQUENT LIGHTNING. THERE IS THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD LEAD TO POOR DRAINAGE AND URBAN FLOODING. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... A COLD FRONT WILL MOVE OFFSHORE LATER FRIDAY...BRINGING AN END TO THE SHOWERS. HAZARDOUS WEATHER IS NOT EXPECTED LATER FRIDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...ALTHOUGH SKYWARN FOLKS SHOULD MONITOR LATER FORECASTS FOR THE POTENTIAL OF SEVERE WEATHER THURSDAY. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX BELK
In the hours before
Special weather statement, Jul 8, 6:08 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 608 PM EDT THU JUL 8 2004 NHZ011-082300- CHESHIRE NH- 608 PM EDT THU JUL 8 2004 AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND POSSIBLY SMALL HAIL ALONG A LINE EXTENDING FROM 16 MILES NORTH OF ALSTEAD TO 20 MILES WEST OF WALPOLE TO 80 MILES SOUTHWEST OF WALPOLE NEW HAMPSHIRE...MOVING NORTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR...ALSTEAD AND WALPOLE BY 7 PM EDT. HEAVY RAINS BETWEEN 7 AND 8 PM MAY BRIEFLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. ISOLATED THUNDERSTORMS CONTINUE IN CENTRAL FRANKLIN COUNTY OF NORTHWEST MASSACHUSETTS BUT THE STRONGEST STORMS AT 6 PM WERE IN VERMONT. DRAG
Special weather statement, Jul 8, 6:49 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 649 PM EDT THU JUL 8 2004 CTZ002-082315- HARTFORD CT- 649 PM EDT THU JUL 8 2004 AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER AVON...OR ABOUT 5 MILES NORTHWEST OF WEST HARTFORD...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 700 PM EDT...6 MILES NORTHWEST OF HARTFORD BY 710 PM EDT...WINDSOR AND WINDSOR LOCKS BY 720 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. DRAG
Special weather statement, Jul 8, 7:05 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 705 PM EDT THU JUL 8 2004 CTZ002-003-MAZ003-004-010-011-NHZ011-015-082330- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH- 705 PM EDT THU JUL 8 2004 AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER SUFFIELD...OR ABOUT 4 MILES NORTH OF WINDSOR LOCKS...MOVING NORTHEAST. ANOTHER STRONG STORM WAS NEARING ERVING IN FRANKLIN COUNTY. ANOTHER STRONG STORM WAS NEAR BELLOWS FALLS IN WESTERN CHESHIRE COUNTY NEW HAMPSHIRE. STORMS WERE MOVING EAST NORTHEAST. IT WILL BE AN ACTIVE EVENING IN WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE AND NORTH CENTRAL CONNECTICUT. BE PREPARED FOR POWER OUTAGES...SMALL DOWNED BRANCHES AND SMALL HAIL IN A FEW SPOTS OF THE CONNECTICUT RIVER VALLEY DURING THE NEXT HOUR. DRAG DRAG
Special weather statement, Jul 8, 7:42 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 742 PM EDT THU JUL 8 2004 CTZ002>004-MAZ003-004-010>012-NHZ011-015-090015- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WINDHAM CT- 742 PM EDT THU JUL 8 2004 AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 4 MILES WEST OF RINDGE TO SHUTESBURY TO ELLINGTON CONNECTICUT.....MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM FOR FAR EASTERN FRANKLIN COUNTY. SO FAR...THERE HAS BEEN A DIME SIZED HAIL REPORT FROM LUDLOW MASSACHUSETTS AT 712 PM. THUNDERSTORMS WILL BE NEAR...RINDGE AND HAMPDEN BY 750 PM EDT... PHILLIPSTON AND PALMER BY 800 PM EDT...NEW IPSWICH AND WARE BY 810 PM EDT...WALES AND WARREN BY 820 PM EDT. OTHER STRONG THUNDERSTORMS WILL AFFECT WESTERN AND NORTHERN CHESHIRE COUNTY THROUGH 830 PM. DRAG
Special weather statement, Jul 8, 8:36 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 836 PM EDT THU JUL 8 2004 MAZ004-090100- NORTHERN WORCESTER MA- 836 PM EDT THU JUL 8 2004 AT 835 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH 2 MILES WEST OF GARDNER...OR ABOUT 11 MILES WEST OF FITCHBURG... MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...ASHBURNHAM AND WESTMINSTER BY 850 PM EDT...FITCHBURG BY 900 PM EDT.
Special weather statement, Jul 8, 8:48 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 848 PM EDT THU JUL 8 2004 MAZ003-004-NHZ011-015-090130- CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND CENTRAL HILLSBOROUGH NH- 848 PM EDT THU JUL 8 2004 AT 843 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF HENNIKER TO 11 MILES SOUTHWEST OF HENNIKER TO 11 MILES SOUTHEAST OF BRATTLEBORO TO 5 MILES SOUTH OF GREENFIELD...MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR...TROY AND RICHMOND BY 900 PM EDT...WEARE AND FRANCESTOWN BY 910 PM EDT...PETERBOROUGH AND JAFFREY BY 920 PM EDT...GOFFSTOWN AND NEW BOSTON BY 930 PM EDT. DRAG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:34 PM EDT | Special Marine Warning | BOX | 56 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.